Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Tucson, AZ

August 18, 2023Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 18, 2023, 2:51 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2023, 2:51 PM MST (21:51 UTC)
Expired
Aug 18, 2023, 6:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 101 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2023-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2023-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2395 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

063 
WGUS55 KTWC 182151
FFWTWC
AZC019-190100-
/O.NEW.KTWC.FF.W.0009.230818T2151Z-230819T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
251 PM MST Fri Aug 18 2023

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until 600 PM MST.

* At 251 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Topawa, Fresnal Canyon and South Komelik.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3191 11162 3183 11159 3171 11162 3172 11184
      3185 11191

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KJS
1 follow-up statement
092 
WGUS75 KTWC 190056
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
556 PM MST Fri Aug 18 2023

AZC019-190106-
/O.EXP.KTWC.FF.W.0009.000000T0000Z-230819T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
556 PM MST Fri Aug 18 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR 
CENTRAL PIMA COUNTY...

Flood waters have receded. The heavy rain ended a while ago and 
flooding is no longer expected to pose a threat. However, please 
continue to heed any remaining road closures.

LAT...LON 3191 11162 3183 11159 3171 11162 3172 11184
      3185 11191

$$

CSC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:02 AM MST, 5 hours 49 minutes earlier.

Area forecast discussion, Aug 18, 9:02 AM MST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
902 AM MST Fri Aug 18 2023

.SYNOPSIS...Scattered showers and thunderstorms are expected
again this afternoon and evening with cooler temperatures.
Moisture being pushed toward Arizona from Hurricane Hilary is
expected to enhance the rainfall of showers and thunderstorms
across areas south and west of Tucson Saturday afternoon through
Saturday night. Otherwise, cooler temperatures and scattered
showers and thunderstorms are expected late this weekend into next
week.

&&

.DISCUSSION...Currently some weak showers and associated cloud
cover to the south of Tucson. This will likely last another hour
then skies will begin to clear some. Skies are already clear east
of Tucson. Today looks to be a fairly active day. The 18/12Z HREF
and other CAM models show convection starting this afternoon
mainly east of Tucson at first. Storms then progress
west/northwest likely along outflows and move through Tucson late
this afternoon or early evening then continue into central and
western Pima County. The main threats with these storms will be
strong to severe outflow winds as well as heavy rainfall and
localized flash flooding. Storms will also be aided by a weak
impulse moving in from the east. The HREF shows 70-90 percent
neighborhood probabilities of winds greater than 30 kts for most
of southeast Arizona and a 10 percent neighborhood probability for
winds greater than 50 kts in Pinal County and central/western
Pima County. Blowing dust will likely be an issue this evening in
Pinal County and central Pima County. High temperatures will be
right around normal. Please see the previous discussion for longer
term details.

&&

.AVIATION...valid through 19/18z.
ISOLD -SHRA with bases 8-12k ft AGL this morning. Areal coverage
incrg aft 18/19z to SCT -SHRA/-TSRA and contg thru 19/07z before
diminishing toward end of valid pd. Typical diurnal trends for SFC
winds 8-15 kts. Erratic wind gusts of 35-45 kts near any TSRA.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms are expected
again today with likely more widespread activity and with a few
severe storms possible. Then Saturday afternoon through Saturday
night heavy rainfall producing showers and thunderstorms are
possible south and west of Tucson thanks to moisture from tropical
storm Hilary. Gusty southeasterly winds are expected Sunday
afternoon, strongest in the Gila valley, however minimum humidity
levels will range from the mid 20s in the Gila Valley to 40+ Tucson
westward. After that, we will have the typical daily rounds of
scattered showers and thunderstorms with temperatures and humidity
level running closer to normal, which hasn't been the norm lately.

&&

.PREV DISCUSSION... /issued 330 AM MST Fri Aug 18 2023/
The scattered showers/isolated thunderstorms that were across the
area before midnight have pushed north of the forecast area. A
few light showers still possible this morning as radar is showing
a few south of the Intl border. The special Tucson 06z sounding
had a PW value up near 1.70" although that value was contaminated
a bit due to the thunderstorms that were around at release time.
The 12z sounding should give a better idea where the Tucson PW is
at.

Although debris clouds will slow down heating an hour or two
today, the combination of a moist atmosphere and a disturbance
aloft moving in from east later today will bring scattered showers
and thunderstorms. A few of the storms will be strong to severe
with locally heavy rain. Blowing dust may be an issue this evening
W-NW of Tucson.

Still on track with additional moisture pushing across the area
this weekend associated with Hurricane Hilary. The 3 am advisory
had Hilary located 400 miles S of Cabo San Lucas MX as a cat 4
hrcn. Little has changed with track of Hilary west of Baja Pen and
weakening as it moves into cooler waters. Little has changed from
previous forecast for our area with areas south and west of
Tucson seeing the best chances for heavy rain that could produce
flash flooding. No changes were made to the flood watch area.
Areas east of Tucson will see less chances of storms.

Moisture remains in place next week for daily chances of showers
and thunderstorms. With the large dome of high pressure over the
central part of the CONUS, there is the potential for an easterly
wave to move out of the Gulf of Mexico next week. At this time it
could be around Wed/Thu time frame.

High temperatures will be hanging around normal with day-to-day
variability.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Saturday morning through Sunday evening for
AZZ501>503-515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:17 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 17, 11:06 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 18, 1:17 PM MSTWind AdvisoryTWCPima, Pinal, Santa Cruz57 hr
Aug 18, 1:20 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 18, 1:57 PM MSTSevere Thunderstorm WarningTWCPima48 min
Aug 18, 2:45 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 18, 3:18 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima42 min
Aug 18, 3:31 PM MSTSpecial Weather StatementTWCCochise44 min
Aug 18, 3:40 PM MSTSevere Thunderstorm WarningTWCPima50 min
Aug 18, 3:48 PM MSTDust Storm AdvisoryTWCCochise, Graham57 min
Aug 18, 3:56 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima49 min
Aug 18, 4:31 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz44 min
Aug 18, 4:42 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Aug 18, 4:43 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima, Pinal47 min

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.